Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 40, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 29, 2004, 5:41 PM CDT for Woods County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 5:41 PM CDT (22:41 UTC)
- Expired
- May 29, 2004, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
052 WFUS54 KOUN 292241 TOROKC OKC151-292315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 538 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 615 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTHERN WOODS COUNTY...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF THE WARNED COUNTY. THE IS STORM IS ABOUT 10 MILES NORTWEST OF ALVA. SPOTTERS REPORT A DEVELOPING WALL CLOUD AND FUNNELS WITH THIS STORM. THE STORM WILL NOT THREATEN ANY CITIES IN NORTHERN WOODS COUNTY. RESIDENTS OF RURAL NORTHERN WOODS COUNTY. LAT...LON 3699 9890 3693 9889 3694 9866 3700 9867 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 1:00 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 29, 1:00 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SAT MAY 29 2004 .DISCUSSION... THE LARGE SCALE UPPER TROUGH THAT IS EXPECTED TO BE RESPONSIBLE FOR THIS EVENINGS SEVERE WEATHER WILL BE SLOW TO MOVE EAST OF THE STATE. ONCE THE DRYLINE MERGES WITH THE COLD FRONT TONIGHT, IT IS EXPECTED TO BE LATE SUNDAY AFTERNOON OR EVENING BEFORE IT CLEARS SOUTHEAST OK. A COOLER AND DRIER AIRMASS WILL HOLD OVER OK THROUGH MONDAY AS THE SURFACE RIDGE MOVES ACROSS THE SOUTHERN PLAINS. A WEAK UPPER WAVE IS EXPECTED TO BRUSH NORTHEAST OF OK TUESDAY BRINGING A SECOND FRONT AND THE NEXT CHANCE FOR RAIN. UPSLOPE BOUNDARY LAYER FLOW IN THE WAKE OF THIS FRONT WEDNESDAY AND THURSDAY WILL KEEP A MENTION OF RAIN IN THE FORECAST THROUGH THE WEEK, ALTHOUGH DAILY CHANGES APPEAR SUBTLE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 86 56 86 / 50 20 10 10 HOBART OK 63 86 55 88 / 20 10 10 10 WICHITA FALLS TX 69 91 59 91 / 40 20 10 10 GAGE OK 55 80 49 86 / 10 10 10 10 PONCA CITY OK 67 83 50 83 / 80 20 10 10 DURANT OK 74 93 62 87 / 80 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 29, 12:13 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT SAT MAY 29 2004
OKZ004>048-050>052-TXZ083>090-301200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. A MODERATE
RISK EXISTS OVER PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.
LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE FROM
ALVA...TO WEATHERFORD...GUTHRIE...AND STILLWATER.
TO THE SOUTH AND WEST OF THE HIGH RISK AREA...THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM WOODWARD...TO
FREDERICK...TO WICHITA FALLS...TO HENRIETTA TEXAS.
THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND WEST
OF THE MODERATE RISK AREA...OVER THE REMAINDER OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME WILL BE FROM 2 TO 11 PM.
IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFS...AND VEGETATION FROM LARGE HAIL.
VIOLENT THUNDERSTORM WIND GUSTS AT OR ABOVE 80 MPH...AND SIGNIFICANT
TORNADOES ARE ALL POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR AN OUTBREAK OF SEVERE WEATHER.
EVERYONE IN OKLAHOMA AND NORTH TEXAS IS ENCOURAGED TO REMAIN ALERT
DURING THEIR HOLIDAY ACTIVITIES AND TRAVEL. KEEP UP TO DATE ON THE
CURRENT WEATHER FORECAST...AND PLAN AHEAD ON WHAT YOU WILL DO IF A
SEVERE THUNDERSTORM OR TORNADO APPROACHES YOUR AREA.
DISCUSSION...
A DRYLINE WILL MOVE INTO THE WESTERN THIRD OF OKLAHOMA...AND
POSSIBLY PORTIONS OF WESTERN NORTH TEXAS...DURING MID AND LATE
AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...CONVERGENCE
ALONG THE DRYLINE IS EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT DURING THE MID AND LATE AFTERNOON. FIRST THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE ACROSS NORTHWEST OKLAHOMA...WHERE LIFT
ALONG THE DRYLINE WILL BE GREATEST.
ONCE THUNDERSTORMS DEVELOP...THEY WILL MOVE EAST NORTHEAST AT 35
MPH...AND SHOULD RAPIDLY BECOME SEVERE. THE COMBINATION OF AN
EXTREMELY UNSTABLE AIRMASS AND VERTICAL WIND SHEAR...WILL ALLOW
SUPERCELLS TO QUICKLY DEVELOP...WITH EXTREMELY LARGE HAIL...AND
DAMAGING STRAIGHT LINE WINDS EXPECTED. SIGNIFICANT TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE HIGH RISK AREA...WHERE LIFT
ALONG THE DRYLINE WILL BE STRONGEST...AND LOWER LEVEL WIND SHEAR WILL
BE HIGHEST.
FARTHER SOUTH ALONG THE DRYLINE...WHICH WOULD INCLUDE SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS...THUNDERSTORM DEVELOPMENT MAY BE
DELAYED UNTIL LATE AFTERNOON...DUE TO A STRONGER CAP. BUT IF STORMS
CAN DEVELOP IN THESE AREAS...SUPERCELLS WILL ALSO QUICKLY
DEVELOP...WITH EXTREMELY LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOES ALSO POSSIBLE.
THE RISK FOR SEVERE THUNDERSTORMS NEAR AND EAST OF INTERSTATE 35
WILL BE GREATEST DURING THE EVENING...AS THUNDERSTORMS THAT FORM
ALONG THE DRYLINE...MOVE EASTWARD INTO THE AREA.
AFTER MIDNIGHT...A COLD FRONT WILL CATCH UP WITH THE DRYLINE...AND
MAY SUPPORT ADDITIONAL THUNDERSTORMS ALONG THE FRONT. THESE STORMS
MAY DEVELOP INTO A SQUALL LINE WITH SEVERE WEATHER PRIMARILY BEING
DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED SUPERCELLS WILL
STILL BE POSSIBLE ALONG WITH THE RISK OF TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...MAINLY
SOUTHEAST OF THE COLD FRONT. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR SEVERE WEATHER SUNDAY WILL BE ACROSS SOUTHEAST OKLAHOMA.
THE CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST MONDAY AND
TUESDAY IN PORTIONS OF NORTH TEXAS AND SOUTHEAST OKLAHOMA. A SLIGHT
CHANCE OF THUNDERSTORMS PERSIST ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
JAMESIn the hours before
Local storm report, May 29, 4:48 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 11 E ROLL 35.78N 99.52W
05/29/2004 1.00 INCH ROGER MILLS OK AMATEUR RADIO
0446 PM HAIL FREEDOM 36.77N 99.11W
05/29/2004 1.75 INCH WOODS OK CO-OP OBSERVER
&&
JLP/KATLocal storm report, May 29, 4:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL VICI 36.15N 99.30W
05/29/2004 1.00 INCH DEWEY OK PUBLIC
&&
JLP/KATLocal storm report, May 29, 5:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 E ANGORA 35.83N 99.43W
05/29/2004 1.00 INCH ROGER MILLS OK PUBLIC
&&
JLP/KATLocal storm report, May 29, 5:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL MUTUAL 36.23N 99.17W
05/29/2004 0.75 INCH WOODWARD OK CO-OP OBSERVER
&&
JLP/KATLocal storm report, May 29, 5:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 2 S LEEDEY 35.84N 99.35W
05/29/2004 70 MPH DEWEY OK TRAINED SPOTTER
ESTIMATED.
&&
JLP/KATSpecial weather statement, May 29, 5:32 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 532 PM CDT SAT MAY 29 2004 OKZ006-292245- ALFALFA OK- 532 PM CDT SAT MAY 29 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A SEVERE THUNDERSTORM WAS LOCATED IN WESTERN MAJOR COUNTY 532 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL APPROACH SOUTHWESTERN ALFALFA COUNTY AFTER 600 PM. PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:47 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 43 min |
| May 29, 4:16 PM CDT | Tornado Warning | OUN | Roger Mills | 29 min |
| May 29, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 51 min |
| May 29, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Roger Mills | 47 min |
| May 29, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 47 min |
| May 29, 5:05 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 40 min |
| May 29, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major | 47 min |
| May 29, 5:40 PM CDT | Tornado Warning | OUN | Dewey | 35 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 30 min |
| May 29, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 45 min |
| May 29, 6:18 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 42 min |
| May 29, 6:34 PM CDT | Tornado Warning | OUN | Custer | 26 min |
| May 29, 6:39 PM CDT | Tornado Warning | OUN | Blaine | 36 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.